Sep 30, 2003
why do some people with hiv develop anemia
Response from Dr. Frascino
Multiple factors, both disease-related and treatment-related, can cause anemia in the setting of HIV disease.
1. HIV itself. This is called "anemia of chronic disease." It is caused by ongoing inflammation and results in suppression of the bone marrow, which is where red blood cells are manufactured. 2. Certain infections. For example, MAC (mycobacterium avium), TB, fungal infections, CMV (cytomegalovirus), parvovirus B-19. 3. Medications used to treat HIV and/or its complications. These include AZT, Bactrim, ganciclovir, dapsone, pyrimethamine, interferon, and cancer chemotherapy. AZT is by far the most common. 4. Nutritional deficiencies, such as vitamin B12 or folic acid. 5. Blood loss (ulcer, polyps, hemorrhoids, menstrual irregularities, etc.) 6. Cancer (lymphoma, etc.) 7. Kidney disease. 8. Hereditary conditions (sickle cell, thalassemia, and hemolytic anemia).
And the list goes on and on. Some of these conditions are HIV-specific and others are not, but they too can still occur in HIV-positive folks.
Hope that helps with your book research.
Bruising ,Fatigue, etc.
My word that I will donate. Scared that I may have made a costly mistake.
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.